Nebraska, 2004

Hail and Damaging Winds in Nebraska, July 29, 2004

July 29, 2004 · NWS LBF · 9 events in 4 counties and zones

5 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
$10,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 29, 1:16 AM MST, 14 hours 59 minutes earlier.

Area forecast discussion, Jul 29, 1:16 AM MST, 14 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT THU JUL 29 2004

...FORECAST FOCUS ON CONVECTIVE COVERAGE AND SEVERE POTENTIAL
TONIGHT...

.DISCUSSION...
THE ETA HAS H5 HEIGHTS ABOUT 30 METERS HIGHER THAN THE GFS BEYOND 60
HRS. THIS SEEMS REASONABLE CONSIDERING TROUGH ENTERING THE WEST
COAST. AS A RESULT WILL BE GOING A COUPLE DEGREES WARMER THAN
PREVIOUS FORECAST FOR SUNDAY AND BEYOND. CONVECTIVE CHANCES WILL BE
BEST TONIGHT ACROSS FORECAST AREA. THE NEXT CHANCE WILL BE LATE
SATURDAY AFTERNOON AND SATURDAY NIGHT.

SURFACE LOW NEAR CPR WY WITH LEE TROUGH ALONG THE FRONT RANGE OF CO.
BEST AREA OF CONVECTION HAS DEVELOPS ALONG INSTABILITY AXIS FROM
PNHDL INTO SWRN SD. STORM MOTION TO BE ABOUT ESE AT 15 KTS WITH A
TURN MORE TO THE RIGHT AS LOW LEVEL JET KICKS IN MID EVENING. SEVERE
POTENTIAL BEST UNTIL SUNSET. OVERNIGHT...STORMS SHOULD EVOLVE INTO
ONE OR MORE MCS WITH MARGINALLY SEVERE HAIL POSSIBLE.

NEXT THUNDERSTORM CHCS ARRIVE LATE SAT AFTN AS STRONG AFTN HEATING
AND DRYLINE MAY INITIATE THUNDERSTORMS IN WRN FA WHICH WOULD
PROPOGATE SE DURING THE EVENING. OVERNIGHT CHCS PERSIST IN THE NORTH
WHERE LOW LEVEL JET APPROACHING SFC FRONT MAY INTERACT.

TEMPS SUN THROUGH THURSDAY...MID TO UPPER 90S UNDER UPPER RIDGE
INFLUENCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR

POWER
Hazardous weather outlook, Jul 29, 1:39 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT THU JUL 29 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-301100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
339 PM CDT THU JUL 29 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THIS EVENING THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS
MAY REACH SEVERE LIMITS...MAINLY ALONG AND WEST OF HIGHWAY 83 THIS
EVENING. LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE THE MAIN
THREATS.

AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE HIGH PLAINS WILL MOVE
ACROSS THE OUTLOOK AREA OVERNIGHT. THE STRONGEST INSTABILITY WILL BE
IN THE WESTERN PORTIONS...THANKS TO STRONG HEATING AND UPSLOPE FLOW.
THE STORMS ARE EXPECTED TO MOVE OUT OF WESTERN PORTIONS THIS EVENING
AND TRACK SOUTHEAST INTO NORTH CENTRAL AND SOUTHWEST NEBRASKA LATE
THIS EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THE MID AFTERNOON
HOURS MAINLY ACROSS CENTRAL AND EASTERN SECTIONS OF THE OUTLOOK
AREA...BUT ARE NOT EXPECTED TO REACH SEVERE LIMITS. THE BETTER CHANCE
FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE SATURDAY EVENING ACROSS
THE OUTLOOK AREA AHEAD OF AN UPPER LEVEL DISTURBANCE. INSTABILITY
WILL BE MODERATE THANKS TO STRONG DAYTIME HEATING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS WESTERN PORTIONS
OF THE OUTLOOK AREA.

13

The radar

The North Platte radar (KLNX), 181 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 29, 4:15 PM MST
Where
Sheridan County, 12 mi NW of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.183, -102.750

Thunderstorm Wind, Sheridan

When
July 29, 4:25 PM MST
Where
Sheridan County, 4 mi N of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.117, -102.583

Hail, Sheridan

When
July 29, 5:00 PM MST
Where
Sheridan County, 3 mi S of Antioch
Measured
1.5 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.017, -102.583

Hail, Garden

When
July 29, 5:25 PM MST
Where
Garden County, 1 mi SE of Lisco
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -102.600

Thunderstorm Wind, Garden

When
July 29, 8:18 PM MST to 8:25 PM MST
Where
Garden County, 8 mi SW of Oshkosh
Measured
62 kt (71 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -102.450

Trees and power poles were snapped off and a metal shed was tossed by the strong outflow winds.

Hail, Deuel

When
July 29, 9:20 PM MST
Where
Deuel County, Big Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.067, -102.083

Thunderstorm Wind, Perkins

When
July 29, 10:12 PM MST
Where
Perkins County, Madrid
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -101.533

The outflow winds from a strong thunderstorm downed trees and powers poles.

Hail, Deuel

When
July 29, 10:15 PM MST
Where
Deuel County, Chappell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -102.467

Hail, Deuel

When
July 29, 10:20 PM MST
Where
Deuel County, 7 mi E of Chappell
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -102.333

Windows were broken, siding on homes was damaged, and crops were shredded by the large hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411696, 5411697, 5411698, 5411699, 5411700, 5411701, 5411758, 5411759, 5411760.